Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 29, 2018, 6:30 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2018, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 29, 2018, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398 WUUS51 KCAR 292230 SVRCAR MEC019-021-292300- /O.NEW.KCAR.SV.W.0039.180829T2230Z-180829T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Caribou ME 630 PM EDT WED AUG 29 2018 The National Weather Service in Caribou Maine has issued a * Severe Thunderstorm Warning for... East central Piscataquis County in north central Maine... North central Penobscot County in east central Maine... * Until 700 PM EDT. * At 630 PM EDT, a severe thunderstorm was located over Mount Katahdin, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Mount Katahdin, Ripogenus, Baxter State Park and southwestern Katahdin Woods and Waters National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4567 6925 4600 6917 4608 6880 4574 6880 TIME...MOT...LOC 2230Z 255DEG 37KT 4590 6898 HAIL...<.75IN WIND...60MPH $$ Hewitt
1 follow-up statement
059
WWUS51 KCAR 292256
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
656 PM EDT WED AUG 29 2018
MEC019-021-292306-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-180829T2300Z/
Piscataquis ME-Penobscot ME-
656 PM EDT WED AUG 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PISCATAQUIS AND
NORTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and east central Maine.
LAT...LON 4567 6925 4600 6917 4608 6880 4574 6880
TIME...MOT...LOC 2256Z 255DEG 37KT 4597 6861
$$
HewittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:01 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 29, 6:01 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Caribou ME 601 PM EDT Wed Aug 29 2018 .SYNOPSIS... Low pressure from Quebec will cross the northern Maine this evening. A trailing cold front will move southward towards the coast late tonight into Thursday morning. Cooler and drier air will move into the area later Thursday and Friday as Canadian high pressure builds southward. && .NEAR TERM /THROUGH THURSDAY/... 6 pm update: An active evening with thunderstorms, some severe. Most of the activity has been across northern Somerset, central Piscataquis, and northern Penobscot Counties. At times, one the storms, a super cell, had very strong rotation and quite possibly could have produced a tornado on times. The threat has quickly transitioned into more of a wind threat over the past hour. Only minor tweaks based on the latest observations and the radar trends. Previous discussion: SPC has issued a Severe Thunderstorm Watch for Northern Somerset, Piscataquis and Penobscot County until 11 PM. Radar showed activity apchg the western ME border running into the region where the latest RAP showed MUCAPE of 1500+ joules w/0-6km bulk shear of 50 kts. Meso analysis continues to point to the best area of Severe potential to be across the Piscataquis and Mount Katahdin region into the Penobscot region. This is not without saying that portions of north Maine such as Clayton Lake into Shin Pond. The RAP and the latest LAP soundings showed potential for cells to have Supercell structure w/good rotation. Some storms could deviate to the right showing potential for tornadic potential. Sfc warm front was lifting nne as dewpoints were climbing. Heat index values reached 90-95 across portions of interior Downeast thanks to more heating and dewpoints around 70. As clouds move in later, readings will drop off. One other note to make is that PWs are nearing 2" and w/cells possibly aligning w/wsw flow aloft leading to training w/heavy rain. This will need to be assessed. Cold front is slated to push across the region later in the evening as sfc low rides across northern ME. There appears to be a decent amount of rain w/0.25 to 0.50 inches. across portions of western and northern areas. Cooler and drier air to follow behind the front overnight into early Thursday morning. The downeast region will be the last to see this drier and cooler air. Thursday will definitely have a much different feel to the day w/breezy conditions and much cooler temps. Might see some stratocumulus development through the day but any shower activity will be in the morning. Daytime temps will run into the upper 60s to lower 70s north and west w/central and Downeast areas in the 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... High pressure builds through the period. On Friday night, lows will dip to the upper 30s to lower 40s in the Allagash with a steep radiation inversion, but remain in the mid to upper 50s for Bangor and the coast as winds are expected to prevent as steep of an inversion. With the high to the north, H925 to H850 moisture moving eastward is always a concern. At this time, will add some clouds along the coast Friday morning, but clear it out by afternoon. Highs will be mostly in the lower 70s. On Friday night, all areas should radiate well with widespread lows in the 40s. The high continues to strengthen in the Canadian Maritimes into Saturday. H850 temps look slightly warmer on Saturday...supporting surface highs creeping back to the low to mid 70s. Overall H850 moisture looks more widespread on Saturday and will go with partly sunny for most of the area. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Forecast for the latter half of the weekend and into next week remains similar to previous shift's thoughts. High pressure remains parked off the coast of North Carolina with anticyclonic flow aloft guiding shortwave disturbances around it. These will intermittently train across Maine. Lingering showers Saturday night cross central ME and Downeast. Another shortwave boundary approaches Sunday, crossing Monday/Monday night with GFS and ECMWF most aggressive, while the GEM is weaker in precipitation coverage. Kept PoPs slight to low chance. High pressure slides north of the region Wednesday, with continued slight chances of showers. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: VFR w/periods of MVFR/IFR in showers and tstms mainly n of KBGR and KBHB this evening. As the front drops s, MVFR for KBGR and KBHB later tonight into Thursday morning. VFR for all terminals on Thursday after 12z. SHORT TERM: VFR into Sunday w/a brief period of MVFR by Sunday morning mainly for KBGR and KBHB. && .MARINE... NEAR TERM: No headlines w/winds 5 to 10 kts tonight picking up to 10-15 kts and veering to the nnw as the front drops across the waters Thursday morning. Seas will stay around 2-3 ft. SHORT TERM: No headlines expected for this term. Winds will drop off by Friday to 5 to 10 kt as high pres moves in and look like they will hold that way into Sunday. Seas will remain 2-3 ft. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/Hewitt Short Term...MCW Long Term...Cornwell Aviation...CB/Hewitt/MCW Marine...CB/Hewitt/MCW
Hazardous weather outlook, Aug 29, 3:57 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Caribou ME 357 PM EDT Wed Aug 29 2018 MEZ003>005-010-011-015-031-302000- Northern Somerset-Northern Piscataquis-Northern Penobscot- Central Piscataquis-Central Penobscot-Southern Penobscot- Southern Piscataquis- 357 PM EDT Wed Aug 29 2018 ...SEVERE THUNDERSTORM WATCH 360 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Maine, Interior DownEast Maine, North Central Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms expected with the main threat being damaging wind gusts in excess of 58 mph and very heavy rainfall. Some of the more intense cells could show rotation with the potential for hail up to one inch in diameter. The areas with the highest threat for Severe thunderstorms will be from the Allagash Waterway and Mount Katahdin region down through the Piscataquis and Penobscot region. Remember, any thunderstorm is capable of producing dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-006-016-017-029-030-032-302000- Northwest Aroostook-Northeast Aroostook-Southeast Aroostook- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 357 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, Eastern Maine, Far Northern Maine, Interior DownEast Maine and Northern Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected into this evening. A few storms may reach Severe limits with the main threat being damaging wind gusts in excess of 58 mph and very heavy rainfall. Some of the more intense cells could show rotation with the potential for hail up to one inch in diameter. The areas with the highest threat for Severe thunderstorms will be from the Allagash Waterway and Mount Katahdin region down through the Piscataquis and Penobscot region. Remember, any thunderstorm is capable of producing dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-302000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 357 PM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:28 PM EDT | Special Weather Statement | CAR | Washington | 32 min |
| Aug 29, 2:49 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 56 min |
| Aug 29, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 61 min |
| Aug 29, 3:57 PM EDT | Tornado Warning | CAR | Piscataquis, Somerset | 33 min |
| Aug 29, 4:27 PM EDT | Tornado Warning | CAR | Piscataquis | 33 min |
| Aug 29, 4:57 PM EDT | Tornado Warning | CAR | Penobscot, Piscataquis | 63 min |
| Aug 29, 5:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Aug 29, 5:49 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 41 min |
| Aug 29, 7:04 PM EDT | Special Weather Statement | CAR | 41 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.